MAUDE Adverse Event Report: OPSENS OPTOWIRE III; PRESSURE GUIDEWIRE

OPSENS OPTOWIRE III; PRESSURE GUIDEWIRE
Model Number F1032
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Visual inspection of the returned guidewire confirmed that the distal tip section was separated in two sections.The tip's corewire fractured at approximately 2.9 cm from the proximal end of tip.The combined length of the proximal (2.9cm) and distal (0.1cm) fragments confirmed that no part was left behind in the patient.The coil surrounding the corewire was stretched to almost its full length.Fault protection failed - the coil did not prevent separation of the corewire fragment.The characteristics of the fracture indicated that the guidewire broke as a result of pull force.The corewire displayed no sign of torsion.No evidence of material defect or of manufacturing issue was observed.Device history record (dhr) was reviewed and validated that the optowire iii lot was released per specifications, which include two 5n tensile strength tests (corewire and assembled tip) and final inspection on 100% of the devices prior to release.Review of records also confirmed that all outer diameter measurements of the tip section, performed on 100% of the devices, were within specifications (0.0140''/0.356mm guidewire).Inspection with electronic microscope of the distal segment of the guidewire validated that the tip outer diameter ([1] 0.343 mm/0.0135''; [2] 0.345mm/0.0136'') was conform to specifications.Device inspection, review of narrative and review of dhr did not identify any evidence that use of a damaged guidewire contributed to the incident.Vasoconstriction is hypothesized as a potential cause of the entrapment.Review of complaint data was performed - the event is the first documented case of tip fracture for the optowire iii.The investigation concludes that the tip of optowire iii was entrapped into a side branch of the lad.The corewire was subsequently pulled to break in the attempt to free the entrapped wire.Use error or device defect are not considered to have contributed to the event.The investigation did not identify any new risk.The risks associated with the event are disclosed in the optowire iii instructions for use (ifu): when taking the optowire out of the dispenser hoop, do not handle the optowire roughly or pull it out abruptly as this can damage the optowire.Inspect the optowire for bends, kinks or other damage prior to use.Do not use damaged optowire.Using a damaged optowire may cause vessel damage and/or inaccurate torque response and pressure reading.When shaping the distal end, do not shape with a sharp-edged instrument.Use the minimum force needed so that the coil is not damaged.Inspect the coil and optowire for damage after shaping and before using.Optowire should be manipulated only under fluoroscopy.Care should be taken when manipulating a guidewire inside a vessel during device placement and removal.Observe optowire movement in the vessels.Before an optowire is moved or torqued, the tip movement should be examined under fluoroscopy.Do not torque an optowire without observing corresponding movement of the tip; otherwise, vessel trauma may occur.Never advance an optowire against resistance without first determining the reason for the resistance under fluoroscopy.Excessive force against resistance may result in damage to the wire and/or to the vessel.If resistance occurs and the cause of resistance cannot be determined, do not move or torque the optowire.Stop the procedure, determine the cause of resistance under fluoroscopy and take appropriate action.No additional action is currently intended by opsens as a result of the incident.The potential reoccurrence of similar events will be monitored through opsens complaint handling process.The need for additional actions will be reassessed accordingly.
 
Event or Problem Description
Event information was obtained through interview with the physician.Ffr procedure was initiated to assess a lesion in the left anterior descending artery (lad).The guidewire was positioned for equalization.The guidewire then strayed into a side branch.Mild calcification was present.The physician attempted to retract the guidewire from the side branch but realized that the guidewire was entrapped.Attempt to retrieve the wire by pull force and use of a balloon were unsuccessful.The guidewire tip broke from the pull force.The physician attempted to retrieve the separated part with a snare.The physician could not grab the separated fragment with the snare and had to remove all equipment in order to have enough room to properly operate.The physician could then successfully retrieve the separated part.The ffr procedure could be successfully completed using a second optowire iii.No patient injury occurred.The physician considered that the entrapment and the fracture were unexpected.The optowire iii was made available for return to opsens.Upon request by opsens, angiograms were provided by the hospital.

Brand Name
OPTOWIRE III
Common Device Name
PRESSURE GUIDEWIRE
Manufacturer (Section D)
OPSENS
750, blvd parc technologique
quebec, quebec G1P 4 S3
CA  G1P 4S3
MDR Report Key9805197
Report Number3008061490-2020-00001
Device Sequence Number778224
Product Code DXO
UDI-Device Identifier07540184010325
UDI-Public07540184010325
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K191907
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/10/2020
Device Model NumberF1032
Device Catalogue NumberF1032
Device Lot NumberOW-2012B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2020
Initial Report FDA Received Date03/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR